Aa
A
A
A
Close
Dermatology Community
53.6k Members
Avatar universal

Lip rash or virus?

I woke up one morning 4 weeks ago with the sensation of badly sun or wind burned lips. (without having any explainable exposure). I kept applying chapstick for several days and it did not get better.  By the following week I was losing sleep because they were itching or burning so much it was keeping me awake.  It varies between burning, itching, sometimes a crawling sensation, sometimes my lips feel full and a little tingly and/or numb.  The vermillion border is redder and rougher than normal (but so slight that no one but me would be able to notice) and if I turn my head just right in the light you can see the tiniest pin-point lip colored bumps.  After a few days of liberally applying balm, it seems the bumps slough off if I rub my lips with a warm wet rag. If at any time I don't have some type of balm on my lips, they feel as though they are shriveled up and start burning!  Whatever it is seems to keep cycling -- it'll feel like it is getting better, and right about the time I forget about it, I'll wake up the next morning with them stinging like mad again and the cycle repeats itself. I have no history of herpetic lesions, eczema, or allergies, and I have not made any recent changes in makeup, food, or toothpaste (except stress, possibly) that would explain any kind of trigger for this.  Is there any advice you can give?  Thanks!
1 Responses
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
Firstly,It can be due to vit B deficiency.Take some vitamin B complex for some days and see if your symptoms improve.
Secondly,it can be due to atopic dermatitis or eczema("Atopic" refers to a group of diseases where there is often an inherited tendency to develop other allergic conditions, such as asthma and hay fever). Cheilitis(Inflammation of the skin on and around the lips)is often seen in atopic dermatitis.Diagnosed by bld test like RAST.Treatment is by topical steroids or oral therapy of corticosteroids in severe cases.Topical creams like tacrolimus ointment (Protopic) and pimecrolimus cream (Elidel) are also useful.Pls consult a dermatologist to get them prescribed.

Hope it helps.Take care and pls do keep me posted on how you are doing or if you have any additional doubts.Kind regards.

2 Comments
I know I am many years late, but this has been beginning to happen to me as well. It began with red spots about three weeks ago around my vermilion border literally where my lips meet. It doesn’t bother me but it gave me a slight tingling and burning sensation as well as skin colored dots. I thought it was an allergic reaction to a lipstick and so I threw it away ans thought nothing of the matter and kept wearing chapstick. The redness went down and so did the bumps; but then they started showing up again In a different area but still in the border. I am absolutely petrified that it might be herpes even though I have not kissed anyone in about 4-5 months now.
It doesn't sound like herpes, which would result in a blister (or a few blisters). It sounds like a good time to see your doctor, if you haven't already.

Hope you feel better soon!
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions